Alert archive / South Dakota / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 27, 1998, 2:17 AM CDT for Walworth County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 1998, 2:17 AM CDT (07:17 UTC)
- Expired
- Aug 27, 1998, 3:50 AM CDT
- In force
- 93 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Walworth County, SD
The radar
The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 270717 FFWABR SDC129-270850- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 217 AM CDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 350 AM CDT * AT 215 AM CDT...ABERDEEN DOPPLER RADAR INDICATED THAT THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED INTO WALWORTH COUNTY. AS MUCH AS 2 TO 3 INCHES ARE POSSIBLE AS THE STORMS PASS. WITH SATURATED GROUND FROM THE 3 TO 4 INCHES OF RAIN RECEIVED EARLY WEDENSDAY EVENING...SOME ROADS MAY BECOME COVERED. IT WAS REPORTED THAT SOME ROADS WERE PARTIALLY COVERED. IN ADDITION...A FEW PEOPLE HAD REPORTED REPORTED jWATER IN THEIR BASEMENTS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE WATER COULD SWEEP YOU AND YOUR VEHICLE AWAY. CB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:30 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 26, 9:30 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 930 PM CDT WED AUG 26 1998 ABR RADAR INDICATING TSRA CONTINUING IN THE WESTERN HALF OF OUR CWA. THESE STORMS HAVE WEAKENED BELOW SEVERE LEVELS BUT ARE STILL PRODUCING LOCALLY HEAVY DOWNPOURS. THESE STORMS ARE MOVING SLOWLY AND HAVE PRODUCED UP TO 3.5 INCHES OF RAIN...CAUSING SOME FLOODING...PRIMARILY IN EASTERN CORSON COUNTY. WILL STICK WITH CURRENT PACKAGE SINCE CONVECTION IS EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS WHILE REMAINING BELOW SEVERE LEVELS. CURRENT PACKAGE IS ON TRACK. .ABR...NONE. WCT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 62 min |
| Aug 26, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Aug 26, 8:56 PM CDT | Flash Flood Warning | ABR | Corson | 3 hr |
| Aug 26, 10:07 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 58 min |
| Aug 26, 11:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 61 min |
| Aug 27, 1:44 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 61 min |
| Aug 27, 2:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes | 64 min |
| Aug 27, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 63 min |
Nearby
Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.